Topics:

Clinical Reflections: The Journey Out of Madness

Clinical Reflections: The Journey Out of Madness

I first met 22-year-old “Linda” when she was brought to the emergency department (ED) after a drug overdose. Although the drug Linda had ingested—clonazepam—was a CNS depressant, she did not appear groggy or sedated. In fact, her speech was rapid and pressured; she showed marked psychomotor agitation, which was demonstrated by her twitching feet and the incessant twisting of her hair. This presentation suggested a paradoxical response to her medication. Her chief concern was, “I feel as if I am going to come out of my skin.” I was puzzled. What was going on? Could Linda’s presentation have been related to the medications that she started taking 5 days before? I eventually learned that the answer was much more complicated than that, and that it involved a classic series of diagnostic and therapeutic missteps—a pattern I have observed all too often.

Linda recalled behavior as a child that included impulsivity, defiance of authority, periodic insomnia, nonstop talking, and trouble paying attention. These were interpreted as evidence of attention-deficit/hyperactivity disorder (ADHD). Linda began to take methylphenidate when she was in kindergarten. Unfortunately, her “unruly” and aggressive behavior subsequently worsened as the methyl­phe­nidate dosage was increased in an effort to achieve a therapeutic effect.

When a patient’s condition worsens during pharmacotherapy, the wise physician would question his or her original diagnosis. But in Linda’s case, her doctors saw her worsening behavior not as evidence that their diagnosis of ADHD was wrong but as proof that Linda also had oppositional-defiant disorder. Why? “Because,” her doctors reasoned, “she was not improving, despite adequate treatment for her ADHD symptoms.” Linda recalled that throughout elementary school she had a “terrible” time falling asleep and that doctors had tried several medications. (Fortunately, as an adult she obtained a copy of her medical records, which revealed that she was treated with clonidine, chlorpromazine, carbamazepine, and amphetamine salts).

Indeed, Linda had become increasingly disruptive in the classroom and was disrespectful toward teachers and authority figures, which included multiple foster parents who requested her removal from their home because they could not manage her defiant and boisterous behavior. Linda recounted 2 extended placements in residential treatment centers and 1 “visit” to the juvenile detention center that followed her punching a teach­er who had tried to restrain her.

As an adolescent, Linda ran away with a boyfriend from her last foster home because she was receiving daily punishments with belts and other hard objects. She remembered telling her case manager of the physical abuse that she was enduring and allegedly was told, “You probably deserve it.” For several years, she lived with other runaway adolescents, using illegal drugs and “hanging out with questionable people,” as she put it. Marijuana became her newfound “wonder medication” because she was able to sleep while under its influence.

When she turned 18, Linda began a job in a fast food restaurant and obtained a GED. “I was determined to prove to all these people who called me a loser that I could make it in this world,” she said with tears running down her cheeks. But she still had problems with racing thoughts, lack of concentration, short temper, and insomnia. Then, she came up with “plan B” and decided to move in with a nice coworker who “cared enough” for her and was willing to “keep up” with her “mood swings.”

Nevertheless, her coworker was unable to cope with Linda’s behavior. She then became the roommate of a girlfriend who was being treated for bipolar disorder. For Linda, her roommate’s behaviors were a kind of mirror that reflected Linda’s own behaviors. Linda gradually saved enough money to afford a psychiatric evaluation but, unfortunately, she received a diagnosis of “adult ADHD with comorbid anxiety and depression.” After 5 days of taking a com­bination of amphetamine salts, flu­oxetine, and clonazepam, she experi- enced “intolerable” racing thoughts, episodes of rage, and severe agitation. Having gone 3 days without sleep, she overdosed with all the clonaz­epam tablets she had left—bringing the case full circle to our meeting in the ED.

At our first meeting, Linda fidgeted and talked in a rapid-fire manner. Still, she spoke of how deeply she regretted her overdose and how badly she wanted to be stable. My first question concerned the psychiatric history of her biological parents, but she knew only that they were substance abusers. I wanted to contin­­ue gathering information, but she begged me to help her “slow down her mind.” I ordered 200 mg of valproic acid as an IV infusion and 10 mg IM of olanzapine. Three hours later when I returned to see her, Linda was still awake but had a calm demeanor. She spoke these powerful words: “For as long as I can remember, this is the first time that I can put 2 thoughts together and actually make sense of what I am thinking. Never before have I felt my mind at peace.”

When she was “medically clear,” I discharged her with a prescription for 2 generic medications (lithium and lorazepam), which she could afford without medical insurance. I have seen her in my office 3 times as a pro bono patient, and she no longer has racing thoughts. During the first visit, I gave her a coupon to obtain 15 tablets of paliperidone (6 mg) to boost the mood-stabilizing effect of lithium; the dosage of the latter was titrated to therapeutic levels. Linda has responded well to the lithium: she appears to be relaxed, reports coherent thoughts, and is no longer talking abruptly without thinking. However, she does have concerns about the potential long-term effects of lithium, which include decreased renal or thyroid function (J Torres, MD, personal communication, August 2007).

The long and painful journey this woman had to travel to obtain proper diagnosis and treatment offers us a number of lessons. First, we should always question the original diagnosis if it no longer explains the patient’s clinical symptoms, course, and response to treatment.1 Second, we always need to listen carefully to the patient because this is where the key to the correct diagnosis usually lies.

More specifically, this case should serve as a wake-up call for those practitioners who are still reluctant to consider bipolar disorder in the differential diagnosis of “behavioral” prob- lems in younger patients. We should also assign a diagnostic value to the patient’s genetic endowment.2,3 In Linda’s case, there was no information available concerning bipolar disorder in her family. But in many similar cases, a clear family history of bipolar spectrum disorder has been ignored by doctor after doctor.

Third, Linda’s case teaches us that we should carefully reconsider our diagnosis in children when the treatment does not yield the expected results. Defiant and aggressive behaviors are not always intentional or indicative of a “bad kid.” As the Children’s Aid Society states, “Children want to behave well.”4

References

1. Pies R. Are we misreading the signs in psychiatry? Psychiatric Times. 2006;23(2):15-16.
2. Mota-Castillo M. Bipolar disorder and genetics: beyond question. Psychiatric Times. 2004;21(7):21-22.
3. Egeland JA, Shaw JA, Endicott J, et al. Prospective study of prodromal features for bipolarity in well Amish children. J Am Acad Child Adolesc Psychiatry. 2003;42:786-796.
4. Children’s Aid Society Web site. http://www. childrensaidsociety.org. Accessed December 1, 2008.
 
Loading comments...

By clicking Accept, you agree to become a member of the UBM Medica Community.